MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0720
Medical Device Problem Codes Detachment Of Device Component (1104); Unintended Movement (3026)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the embolization coil was detached and unraveled.The proximal constraint sphere was present inside the distal detachment tip (ddt), the pull wire was protruding proximally, and the pusher was ovalized just proximal to the ddt.The pusher assembly was kinked approximately 23.0, 88.0, and 114.0 cm from the proximal end.Conclusions: evaluation of the returned penumbra coil 400 (pc400) revealed the embolization coil was detached via stretch resistant wire (sr wire) fracture.This damage was likely a result of the forceful manipulation during multiple cycles of the coil in attempt to place it in the aneurysm.The pull wire was protruding distally from the ddt.This is likely due to forcefully advancing the pusher assembly against resistance.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental and occurred during packaging for return to penumbra.Further evaluation also revealed an ovalization just proximal to the ddt on the pusher assembly.This ovalization may be an indication of a temporarily ovalized microcatheter lumen, which could have contributed to the inability to advance the coil entirely out of the microcatheter.No other devices associated with the complaint were returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) to treat a abdominal aortic aneurysm (aaa) using penumbra coil 400s (pc400s).During the procedure, the physician attempted to place a pc400 in the target location using a non-penumbra microcatheter, however the pc400 was protruding out of the target location toward the common iliac artery (cia).After attempting to manipulate the pc400 multiple times, the pc400 unintentionally detached while the pc400 was advanced about 17 cm out of the tip of the microcatheter.The physician attempted to remove the microcatheter with the pc400 inside, however the pc400 remained inside of the patient.Therefore, the physician used a snare device to remove the pc400.The procedure was then completed using the same microcatheter, additional coils and new pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7324300
Report Number3005168196-2018-00513
Device Sequence Number151659
Product Code HCG
UDI-Device Identifier00814548010540
UDI-Public00814548010540
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/08/2024
Device Catalogue Number4002C0720
Device Lot NumberF71031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2018
Initial Report FDA Received Date03/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;